MAUDE Adverse Event Report: OBALON THERAPEUTICS, INC OBALON BALLOON SYSTEM; INTRAGASTRIC BALLOON

OBALON THERAPEUTICS, INC OBALON BALLOON SYSTEM; INTRAGASTRIC BALLOON
Model Number PN7500
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/27/2017
Type of Reportable Event Malfunction
Event or Problem Description
On (b)(6), a female patient came for a second balloon placement procedure.The balloon capsule was swallowed and inflated uneventfully.However during the catheter retrieval process the catheter burst proximally from the patient's mouth, and distally from the catheter luer.This burst resulted in a breach in the closed loop gas pathway that leads to balloon depressurization leaving an underinflated balloon in the body.Representatives from obalon recommended that the balloon be removed endoscopically according to the labeling.The balloon was not removed.The breached catheter was returned to obalon for investigation.The catheter was sent for sem and the root cause of the burst was due to a bite impression located distally from the burst.The resulting investigation concluded that the balloon does not have sufficient pressurization and should be removed in order to maintain patient safety and prevent serious injury.Radiographs performed on (b)(6) showed that the balloon was still in the fundic region.To date, the balloon has not been removed and the manufacturer continues to recommend balloon removal.Per the labeling, an underinflated balloon can lead to a full balloon deflation resulting in an increased potential for migration/obstruction leading to serious injury.Labeling also indicates that the balloon pressure cannot be determined using radiography alone.Patients reporting a loss of fullness, increased hunger, and/or weight gain should be examined by radiograph, as this may be a sign of balloon deflation.Additionally, any increase in nausea, vomiting and/or cramping after initial symptoms have subsided may indicate a deflated balloon.Patients should be evaluated by radiograph and endoscopic visualization might be required if the state of inflation cannot be determined radiographically.In the event of balloon deflation, the balloon should be removed as soon as possible.
 
Additional Manufacturer Narrative
This report is an update to the previous report that indicates that the patient has returned for an endoscopic removal.The procedure was successful without any clinical sequelae.Both balloons were still in the stomach, in the fundic region with no symptoms of migration or obstruction.The balloons were returned for further examination.The balloons were normal with the exception of the expected holes and grasper marks from the removal procedure.The suspect balloon from the adverse event report had notable crosshatch which is a precursor to premature fatigue due to the low inflation pressures of the balloon.The balloon did not otherwise have any breaches or leaks that would have caused deflation after being ejected from the catheter.
 
Event or Problem Description
On (b)(6) 2017, a female patient came for a second balloon placement procedure.The balloon capsule was swallowed and inflated uneventfully.However during the catheter retrieval process the catheter burst proximally from the patient's mouth, and distally from the catheter luer.This burst resulted in a breach in the closed loop gas pathway that leads to balloon depressurization leaving an underinflated balloon in the body.Representatives from obalon recommended that the balloon be removed endoscopically according to the labeling.The balloon was not removed.The breached catheter was returned to obalon for investigation.The catheter was sent for sem and the root cause of the burst was due to a bite impression located distally from the burst.The resulting investigation concluded that the balloon does not have sufficient pressurization and should be removed in order to maintain patient safety and prevent serious injury.Radiographs performed showed that the balloon was still in the fundic region.This report is an update to the previous report that indicates that the patient has returned for an endoscopic removal.The procedure was successful without any clinical sequelae.Both balloons were still in the stomach, in the fundic region with no symptoms of migration or obstruction.The balloons were returned for further examination.The balloons were normal with the exception of the expected holes and grasper marks from the removal procedure.The suspect balloon from the adverse event report had notable crosshatch which is a precursor to premature fatigue due to the low inflation pressures of the balloon.The balloon did not otherwise have any breaches or leaks that would have caused deflation after being ejected from the catheter.Per the labeling, an underinflated balloon can lead to a full balloon deflation resulting in an increased potential for migration/obstruction leading to serious injury.Labeling also indicates that the balloon pressure cannot be determined using radiography alone.Patients reporting a loss of fullness, increased hunger, and/or weight gain should be examined by radiograph, as this may be a sign of balloon deflation.Additionally, any increase in nausea, vomiting and/or cramping after initial symptoms have subsided may indicate a deflated balloon.Patients should be evaluated by radiograph and endoscopic visualization might be required if the state of inflation cannot be determined radiographically.In the event of balloon deflation, the balloon should be removed as soon as possible.

Brand Name
OBALON BALLOON SYSTEM
Common Device Name
INTRAGASTRIC BALLOON
Manufacturer (Section D)
OBALON THERAPEUTICS, INC
5421 avenida encinas
suite f
carlsbad CA 92008
MDR Report Key6408502
Report Number3009256831-2017-00014
Device Sequence Number36377
Product Code LTI
UDI-Device Identifier00859810006036
UDI-Public(01)00859810006036(17)171218(10)161219403
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P160001
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Medical Equipment Company Technician/Representative
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 04/17/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/18/2018
Device Model NumberPN7500
Device Lot Number161219403
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/04/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/28/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/15/2017
Supplement Report FDA Received Date04/17/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1